Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Chewable Meds?
Apr 10, 2005

Hi there. Last week, during my very first visit to my doctor I received the following results: CD4 174 and Viral Load >100,000. The doctor obviously recommended that I start therapy. There is one problem, I have trouble swallowing pills. Very often when taking analgesics, I have to crush or chew them. Please tell me Dr. what can I do?? help me. Is it possible to chew HIV medications without them losing their potency? Can i crush them? Please help. I will appreciate any respond. Thank you.

Response from Dr. Young

Thanks for your post.

I agree with you and your doctor about the need to start on medications for HIV.

There are many people who have difficulty taking pills, though your's seems a little worse than average. I generally don't recommend chewing HIV medications, mostly because the taste is awful and there exists the possibility of changing the absorption of the medications (especially with Videx EC). It's probably possible to crush some medications, if needed, though.

I think that a more reasonable alternative is to use pediatric elixir (liquid) formulations. Elixir formulations exist for many NRTIs, nevirapine, nelfinavir and Kaletra.

Speak to your doctor about your needs-- hopefully before he or she makes final recommendations about which medications to start on.

I hope you find this helpful. Write back and let us know how things turn out. Good luck, good health. BY



Previous
Two "blips" in five months
Next
Starting Medication

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement